Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 37, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Oct 20, 2020, 2:21 PM MDT for Albany County, Carbon County, Wyoming. It took effect at Oct 21, 2020, 3:00 AM MDT. It was in force for 15 hr. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 20, 2020, 2:21 PM MDT (20:21 UTC)
- In effect from
- Oct 21, 2020, 3:00 AM MDT
- Expired
- Oct 21, 2020, 6:00 PM MDT
- In force
- 15 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 9:02 AM MDT | NON-TSTM WND GST 64 | 3 Nw Elk Mountain, WY | WYDOT SENSOR AT ELK MOUNTAIN. |
| Oct 21, 9:12 AM MDT | NON-TSTM WND GST 59 | 7 Ese Arlington, WY | WYDOT SENSOR AT COOPER COVE. SUSTAINED WINDS 35 TO 40 MPH. |
| Oct 21, 10:02 AM MDT | NON-TSTM WND GST 59 | 3 Ese Elk Mountain, WY | WYDOT SENSOR AT COUNTY ROAD 402, 3 MILES EAST OF ELK MOUNTAIN. |
| Oct 21, 10:02 AM MDT | NON-TSTM WND GST 64 | 7 Ese Arlington, WY | WYDOT SENSOR AT COOPER COVE 7 MILES EAST OF ARLINGTON. |
| Oct 21, 10:36 AM MDT | NON-TSTM WND GST 65 | 3 Ese Elk Mountain, WY | WYDOT SENSOR AT COUNTY ROAD 402. |
| Oct 21, 12:36 PM MDT | NON-TSTM WND GST 58 | 7 Nw Elk Mountain, WY | WYDOT SENSOR AT HALLECK RIDGE. SUSTAINED WINDS OF 45 MPH. |
| Oct 21, 1:02 PM MDT | NON-TSTM WND GST 68 | 3 Ese Elk Mountain, WY | WYDOT SENSOR AT COUNTY ROAD 402. |
| Oct 21, 1:16 PM MDT | NON-TSTM WND GST 59 | 1 Nnw Arlington, WY | WYDOT SENSOR AT ARLINGTON. |
| Oct 21, 1:16 PM MDT | NON-TSTM WND GST 59 | 5 Nw Arlington, WY | WYDOT SENSOR AT WAGONHOUND, 5 MILES NORTHWEST OF ARLINGTON. SUSTAINED WINDS 41 TO 45 MPH. |
| Oct 21, 2:12 PM MDT | NON-TSTM WND GST 63 | 2.5 Se Elk Mountain, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2288 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
619 WWUS75 KCYS 202021 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 221 PM MDT Tue Oct 20 2020 ...High Wind Warning For Arlington/Elk Mountain Area Wednesday... .Wind gusts will begin to increase once again for the wind prone areas along the I-80 Corridor between Laramie and Sinclair on Wednesday morning through the late afternoon. WYZ110-211200- /O.NEW.KCYS.HW.W.0037.201021T0900Z-201022T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 221 PM MDT Tue Oct 20 2020 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM MDT WEDNESDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 3 AM to 6 PM MDT Wednesday. * TIMING...3 AM TO 6 PM MDT WEDNESDAY * WINDS...35 TO 45 MPH SUSTAINED WINDS WITH GUSTS UP TO 60 MPH PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
3 follow-up statements
088 WWUS75 KCYS 210256 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 856 PM MDT Tue Oct 20 2020 WYZ110-211200- /O.CON.KCYS.HW.W.0037.201021T0900Z-201022T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 856 PM MDT Tue Oct 20 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM TO 6 PM MDT WEDNESDAY... * WHAT...Sustained west winds 30 to 40 MPH with gusts up to 60 MPH. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain. * WHEN...From 3 AM to 6 PM MDT Wednesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including camping and tractor trailers. There will be a high risk for vehicle blow overs, especially along Interstate 80 near Arlington and Elk Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
954 WWUS75 KCYS 211522 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 922 AM MDT Wed Oct 21 2020 WYZ110-220000- /O.CON.KCYS.HW.W.0037.000000T0000Z-201022T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 922 AM MDT Wed Oct 21 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph with local gusts over 60 mph. * WHERE...North Snowy Range Foothills. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Mainly to travel, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$
528 WWUS75 KCYS 220001 AAA NPWCYS URGENT - WEATHER MESSAGE...UPDATED National Weather Service Cheyenne WY 601 PM MDT Wed Oct 21 2020 WYZ110-220115- /O.EXP.KCYS.HW.W.0037.000000T0000Z-201022T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 601 PM MDT Wed Oct 21 2020 ...HIGH WIND WARNING HAS EXPIRED... Wind gusts have decreased across the Elk Mountain to Arlington area along Interstate 80 over the past hour to under High Wind Warning Criteria. Will allow the High Wind Warning to expire at 6pm. Some wind gusts could still reach 35 to 45 mph over the next few hours but likelihood of sustained above 40 mph or wind gusts of 55-60 mph will continue to decrease through the evening hours. $$ Allen
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Oct 20, 11:54 AM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, Oct 20, 11:54 AM MDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1154 AM MDT Tue Oct 20 2020 .SHORT TERM...(Today and tonight) Issued at 200 AM MDT Tue Oct 20 2020 Forecast challenges deal with strong winds today and possible winter storm at the end of the week. Currently...Stalled out frontal boundary remains along the Laramie Range this morning. East southeast winds in the Panhandle and southeast Wyoming plains with westerly gusty winds west across Carbon and Albany Counties. Still getting strong winds in the Arlington area. Had a peak wind gust of 58 mph at Laramie as well around 1230 AM. Craig to Casper 850/700mb height gradients peaking at this time around 71/67mtrs respectively. Will keep current wind headlines going as they area through 18Z. May need to add the Laramie Valley back into the warning if we get anymore strong wind gusts at Laramie. Clipper systems will continue across northern Wyoming and Nebraska Panhandle over the next few days. Next one tonight into Wednesday morning may bring some light snow across Converse/Niobrara Counties and northern Panhandle .LONG TERM...(Wednesday through Monday) Issued at 200 AM MDT Tue Oct 20 2020 Stronger low pressure system moves into northern Wyoming Thursday. Still not seeing agreement between the drier GFS and wetter ECMWF on this system for Thursday. Would think the wetter ECMWF is more consistent and followed its guidance. Getting roughly 4 inches of snowfall over northern and western Converse County with this system...so may need a Winter Weather Advisory as we get closer to the event. Very cold 700mb temperatures behind the system for Thursday/Friday. Seeing -14 to -16C temperatures...so temperatures pretty cold the end of the week with overnight lows in the teens Friday morning/afternoon highs in the low to mid 30s. Better consistency continues for the weekend storm system. Both the GFS and ECMWF show a slow moving front sagging into the area Saturday night into Sunday. Getting roughly .5 to .6 inch liquid equivalent off the ECMWF with this system Very cold 700mb temperatures of -16 to -18C likely leading to high snow ratios of 15-20:1. So warning level snows a good possibility across much of the CWA. We started messaging on social media this morning for this event and will likely be need some watch products here in the next 24-36 hours. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1141 AM MDT Tue Oct 20 2020 Surface high pressure will continue to build along the Nebraska panhandle during the evening into the overnight. Meanwhile, a subtle disturbance is expected to move across the northern Nebraska panhandle tonight and may produce a few showers. Not confident that we will see any snow, due to lack of ice crystal growth in the 6-10kft layer. Overall, wind speeds should continue to slacken during the remainder of the afternoon as the surface gradient relaxes. We did not insert any IFR cigs/vsbys in the TAF's at this point, but we will need to keep an eye on KCYS as the flow turn to the south late this evening. Overall, ceilings will range from 6-10kft tonight. && .FIRE WEATHER... Issued at 200 AM MDT Tue Oct 20 2020 Strong winds will continue this morning along and west of the Laramie Range. Fortunately...afternoon humidity expected to remain around 20 percent to preclude any fire weather headlines. Am expecting winds to ease through the morning as gradients ease. Cold front remains over the area through the week with east to southeast winds over the Panhandle and southeastern Wyoming plains. Help on area fires is on the way from Mother Nature. A cold front Thursday expected to bring a few inches of snow to the mountains and Converse County...along with colder temperatures and higher humidity. Confidence continues to grow for a widespread significant snow event this weekend that will aid in fire suppression efforts. May see widespread 6-8 inches in low lying areas with 12-15 inches in the Snowy and Sierra Madre Ranges with this system. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...High Wind Warning until noon MDT today for WYZ110-116-117. NE...None. && SHORT TERM...GCC LONG TERM...GCC AVIATION...REC FIRE WEATHER...GCC
Hazardous weather outlook, Oct 20, 3:00 AM MDT, 11 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 300 AM MDT Tue Oct 20 2020 WYZ110-115>117-210900- North Snowy Range Foothills-Laramie Valley-South Laramie Range- South Laramie Range Foothills- 300 AM MDT Tue Oct 20 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Strong west winds of 35 to 45 mph with gusts of 60 to 70 mph will continue through this morning. High Wind Warnings are in effect for Arlington...Elk Mountain as well as the Interstate 80 Summit...to include Vedauwoo and Horse Creek through noon today. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY There is a chance for some accumulating snow on Thursday. A more stronger winter storm system is expected this weekend with accumulating snow and potential travel impacts looking likely. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101>109-111>114-118-119- 210900- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Central Laramie County- East Laramie County- 300 AM MDT Tue Oct 20 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY There is a chance for some accumulating snow on Thursday. A more stronger winter storm system is expected this weekend with accumulating snow and potential travel impacts looking likely. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Oct 20, 8:50 AM MDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
850 AM MDT TUE OCT 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM NON-TSTM WND GST 2 WNW CENTENNIAL 41.31N 106.14W
10/20/2020 M59 MPH ALBANY WY MESONET
MESONET STATION FW6033 CENTENNIAL.
&&
BMWNearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.